Florida, 2023

Flood and Damaging Wind in Florida, April 24, 2023

April 24, 2023 · NWS MFL · 2 events in 2 counties and zones

On April 24th, a minor shortwave trough funneled plentiful moisture into the region. This allowed for numerous scattered to numerous showers and thunderstorms to bring localized flooding from the rainfall and locally gusty winds, especially in the eastern metro of South Florida throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

On April 24th, a minor shortwave trough funneled plentiful moisture into the region. This allowed for numerous scattered to numerous showers and thunderstorms to bring localized flooding from the rainfall and locally gusty winds, especially in the eastern metro of South Florida throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 24, 8:39 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 24, 8:39 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Miami FL
939 AM EDT Mon Apr 24 2023

...New UPDATE...

.UPDATE...
Issued at 916 AM EDT Mon Apr 24 2023

Showers and storms are developing and continuing to do so along
the east coast and Atlantic waters. The forecast is continuing to
stay on track overall with increasing chances for showers and
thunderstorms to become widespread. The SPC has the east coast and
interior under a marginal risk with potential for hail and severe
level wind gusts. Monitoring of development will continue through
the day.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 242 AM EDT Mon Apr 24 2023

...Scattered/Numerous Thunderstorms Across South Florida Today...
...Severe Weather and Flooding Rainfall May Accompany Storms...

Quasi-zonal upper level flow presides over much of the lower
latitudes of CONUS. The exception here is a vigorous H500 short-wave
trough and attendant mesoscale-convective system that is propagating
eastward across the Gulf of Mexico. As this feature approaches South
Florida, RAP/GFS guidance suggest that this wave will decouple into
separate impulses, one of which will allow of differential cyclonic
vorticity advection to encompass South Florida. This will be
commensurate with divergent flow aloft, low-level convergence, and a
general veering of winds within the troposphere favoring warm air
advection from SFC-700 hPa. Sufficient instability on the order of
1500-2500 J/kg should allow for thunderstorms to develop as the
aforementioned wave phases with peak heating this afternoon, though
convective debris may limit surface heating and resultant
thunderstorm coverage in some locations. Furthermore, effective bulk
shear on the order of 30-40 kt and steepened mid-level lapse rates
around 7/7.5 C/km may allow for a few severe thunderstorms to
develop this afternoon - mainly over eastern portions of South
Florida. Hail up to quarters in size and a brief tornado or two
cannot be ruled out within the most robust thunderstorms that
develop through the evening hours today. A flooding rainfall threat
must also be considered today, as E/ESE flow within the Atlantic sea-
breeze circulation between SFC-850 hPa opposed westerly flow aloft
and may cause thunderstorms to meander or back-build.

By Tuesday, the aforementioned short-wave trough will gradually
depart and allow for surface winds to transition out of the
east/southeast with time. Zonal flow aloft and a synoptically
neutral (neither favorable nor unfavorable) environment will
materialize by Tuesday. This will allow for sea-breezes and locally
enhanced convergent wind maxima to be the focus for thunderstorm
develop Tuesday. A few strong to marginally severe thunderstorms
cannot be ruled out Tuesday as well, although the less favorable
synoptic environment will marginally reduce this threat. Flooding
rainfall will be a lingering concern for Tuesday, as westerly flow
remains atop weak easterly flow - which will be further augmented in
the afternoon hours as the Atlantic sea-breeze develops. Areas that
receive excessive rainfall today will be areas to monitor Tuesday
for potential flooding.

Temperatures remain near seasonable ranges today across the east
coast and seasonably warm over southwest Florida, as maximum
temperatures in the lower/upper 80s can be expected over the
east/west-interior regions respectively.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 242 AM EDT Mon Apr 24 2023

The synoptic flow regime can be characterized as low-amplitude and
mostly zonal in nature, with an active subtropical jet (STJ)
becoming established over the Gulf of Mexico and through Florida.
Surface winds through this period generally fluctuate between
SSE/SSW, and enhanced upper westerly winds continue in association
with STJ and short-wave impulses that eject southeastward. The quasi-
zonal nature of this pattern and embedded impulses that advect over
South Florida through the period may allow for bursts of convection
to spawn and become synoptically enhanced at times. In particular,
colder temperatures aloft Wednesday/Thursday could be a concern for
some stronger thunderstorms, although predictability is generally
low for now. Nevertheless, showers and thunderstorms will be
possible across South Florida each day (PoPs generally between
40-60), and the overall pattern favors convective development
across the eastern half of South Florida.

Temperatures through the extended period will be warm and muggy,
with daily maxes in the lower/upper 80s across most of South Florida
(generally cooler along the east coast). By the end of the week,
temperatures in upper 80s/lower 90s may be realized across all of
South Florida, while apparent temperatures could approach 100
degrees by this upcoming Friday/Saturday.

&&

.AVIATION...
(12Z TAFS)
Issued at 716 AM EDT Mon Apr 24 2023

VFR expected this morning, but the chances for restrictions due to
shower and thunderstorm development increase this afternoon
particularly after 19-20Z. However, they could begin as early as
18Z when VCTS begins. The biggest risks will be for sudden heavy
rainfall and gusty winds. SE winds will be the primary wind
direction for the east coast terminals while APF will see SW
winds.

&&

.MARINE...
Issued at 242 AM EDT Mon Apr 24 2023

Scattered to numerous showers and thunderstorms will develop across
the local waters today. Some of the stronger storms could produce
hail, severe wind gusts, and tornadic waterspouts. Marine conditions
remain benign aside from convection, and seas generally do not
exceed 2 ft in height.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            83  71  84  71 /  70  30  70  20
West Kendall     86  68  86  68 /  70  40  60  20
Opa-Locka        85  70  85  70 /  70  30  70  20
Homestead        84  69  84  69 /  50  40  50  20
Fort Lauderdale  83  70  82  71 /  70  40  70  30
N Ft Lauderdale  83  71  82  71 /  80  50  70  30
Pembroke Pines   85  70  84  71 /  80  40  70  30
West Palm Beach  83  69  82  69 /  80  60  80  40
Boca Raton       83  70  83  70 /  80  60  80  30
Naples           86  70  86  70 /  40  40  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Bhatti
LONG TERM....Bhatti
AVIATION...Redman
Hazardous weather outlook, Apr 24, 8:16 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
916 AM EDT Mon Apr 24 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
251330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
916 AM EDT Mon Apr 24 2023

...Scattered/Numerous Thunderstorms Likely Across South Florida...
...Severe Thunderstorms May Develop - Interior/East Coast...
...Localized Flooding Possible Along East Coast Metro...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms will likely
develop today across South Florida, while a few thunderstorms may
reach severe criteria.

Wind: A few damaging thunderstorm wind gusts will be possible today
across portions of South Florida.

Hail: Hail up to quarter or even half dollar size cannot be ruled
out today.

Lightning: Frequent lightning may accompany thunderstorms that
develop through this evening.

Tornado: A brief tornado or two will be possible in association with
thunderstorm development through this evening.

Waterspouts: A few tornadic waterspouts may develop over the local
waters in association with thunderstorms today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms will be possible through the
remainder of the week. A few storms may become strong to marginally
severe in nature. The strongest storms could contain heavy
downpours, hail, and gusty winds. Flooding from excessive rainfall
will also be a concern through the week.

An elevated rip current risk will develop by the middle of this
week, particularly for coastal Palm Beach where a high risk for rip
currents may be warranted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Miami radar (KAMX), 46 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Miami-Dade

When
April 24, 10:30 AM EST to 12:30 PM EST
Where
Miami-Dade County, 1.66 mi W of Golden Beach to 1.43 mi W of Golden Beach
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
25.952, -80.147

A local broadcast media meteorologist shared photos of flooding via social media. Heavy rainfall from a thunderstorm caused flooding and road closures in portions of NE 191st Street, from NE 29th Ave to Biscayne Boulevard in Aventura. Rainfall estimates of 2 to 3 inches in just one to two hours were received in the vicinity.

Thunderstorm Wind, Broward

When
April 24, 8:20 PM EST
Where
Broward County, 6.92 mi N of Miramar
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
26.100, -80.401

A trained spotter reported a measured wind gust of 56 mph in Weston. A member of the media shared an image of several large tree branches downed by winds in the same area. Hail up to a half-inch in diameter was also reported with this storm.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096398, 1094526.